Article Text

Raised cerebrospinal fluid glycerol concentration associated with use of dichloroacetate
  1. A A M MORRIS
  1. Department of Child Health
  2. Royal Victoria Infirmary
  3. Newcastle upon Tyne,UK
  4. Institute of Child Health
  5. London, UK
    1. J V LEONARD,
    2. A AYNSLEY-GREEN
    1. Department of Child Health
    2. Royal Victoria Infirmary
    3. Newcastle upon Tyne,UK
    4. Institute of Child Health
    5. London, UK

      Statistics from Altmetric.com

      Editor,—Treatment of inborn errors of metabolism often involves the use of chemicals that have not been subjected to rigorous drug trials. Stacpoole et alrecently reviewed the use of dichloroacetate in congenital lactic acidises.l Although dichloroacetate has been used in many patients with acquired problems, the authors could only find data concerning its use in 53 patients with inborn errors. Vigilance for side effects therefore remains essential. We welcome the randomised, placebo controlled trial of dichloroacetate they are conducting, which will help to establish the safety as well as the value of the drug in this group of patients.

      We have used dichloroacetate in six patients with congenital lactic acidoses (four due to pyruvate dehydrogenase deficiency and two of uncertain aetiology: one published2). In all cases, lactate concentrations fell but in no case was there overt clinical improvement. In one 8 year old patient, after starting dichloroacetate at 50 mg/kg/day, seizures increased, accompanied by a marked rise in the cerebrospinal fluid (CSF) glycerol concentration; the patient improved clinically and the CSF glycerol concentration fell on stopping dichloroacetate (CSF glycerol 0.13–0.14 mmol/l before and after treatment, 0.4–1.1 mmol/l during treatment, normal < 0.15 mmol/l; CSF lactate 8.9–10.8 mmol/l before and after treatment, 6.8 mmol/l during treatment, normal 0.5–2.0 mmol/l). The blood glycerol concentration remained within the normal range, as did free fatty acid and ketone body levels in blood and CSF. This patient had presented at 3 years with myoclonic seizures and regression, leading to a spastic quadriplegia with optic atrophy; extensive studies failed to identify the aetiology. The cause of the rise in CSF glycerol is unknown and we have not encountered this problem in other patients treated with dichloroacetate. Although the features associated with congenital lactic acidoses are extremely variable, the timing of the rise in CSF glycerol suggests that it resulted from the treatment rather than the disease.

      References

      View Abstract

      Request permissions

      If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.